Oregon, 2023

Damaging Winds in Oregon, May 1, 2023

May 1, 2023 · NWS BOI · 4 events in 1 county or zone

A strong upper level low pressure system along with a weak shortwave trough moved into Eastern Oregon during the early afternoon. This system brought strong and long lasting rotating thunderstorms that caused severe wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A strong upper level low pressure system along with a weak shortwave trough moved into Eastern Oregon during the early afternoon. This system brought strong and long lasting rotating thunderstorms that caused severe wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 1, 12:42 PM PST, 2 hours 59 minutes earlier.

Area forecast discussion, May 1, 12:42 PM PST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Boise ID
242 PM MDT Mon May 1 2023

.SHORT TERM...Tonight through Wednesday night...Convective event
still on track for later this afternoon through this evening. A
strong upper level low pressure system off the Oregon coast along
with a weak shortwave, at 20z over northern California, will be
the focus for strong to severe thunderstorms this afternoon and
evening. Thunderstorms have already initiated off the Sierra
Mountains as expected. High-res models remain consistent with
convective initiation over the Boise Mountains and higher terrain
of Southeast Oregon around 21z. Strong surface heating, MUCAPE
values reach 1000-1500 J/kg over eastern OR and in southwest Idaho
from Boise- McCall toward the OR border and effective bulk shear
of 40-60kt in eastern OR will support rotating updrafts. Based on
the latest CAM guidance ensembles of 2-5km updraft helicity, the
strongest updrafts are shown across Harney and Malheur Counties
tonight as a cluster of thunderstorms from northwest NV move south
to north. Although, greater instability exists across southwest
Idaho, moisture remains limited and thus a few discrete storms are
possible across the Boise and West Central Mountains along with
the Upper Weiser basin later this afternoon. Regardless, the
environment is sufficient for rotating updrafts and strong to
severe thunderstorms. These storms will be capable of large hail
(3% chance), and inverted V profiles will support gusty winds up
to 50kt (5% chance) as well. The best chance of thunderstorms
will be from around 5pm MDT to 11pm MDT. Dry air follows the
shortwave passage late tonight/early Tuesday although a few
showers and thunderstorms will persist across Harney County and
the Boise Mountains. The dry slot remains in place through Tuesday
limiting convective potential to Valley County and southern
Harney County. Similar conditions are expected on Wednesday though
mid level moisture is shown to increase for a chance of
thunderstorms (20% chance) across the higher terrain.
Southeasterly winds will keep temperatures at least 15 degrees
above normal through Wednesday.

.LONG TERM...Thursday through Monday...A closed low over southern
California Thursday morning will begin to lift north during the day
Thursday and move through our forecast area on Friday. Temperatures
Thursday will be around 10 degrees above normal ahead of the low.
The low will bring increased moisture into our area, with
precipitable water values forecast to rise above the 80th percentile
for this time of year. Weak instability ahead of the low will
support a slight chance of thunderstorms on Thursday. Another slight
chance of thunderstorms will redevelop Friday afternoon as the core
of the upper low moves overhead. Chances of precipitation will rise
dramatically late Thursday afternoon and persist through Friday as
the low transits the area. Nearly all locations have at least a 90%
chance of rain at some point over the 24 hours ending Friday
evening. The low will lift to our north Friday night and Saturday
with showers decreasing by Saturday morning. Some locations will
likely see heavy precipitation totals, both from localized
thunderstorm development as well as wrap around precipitation on the
back side of the upper trough and surface convergence. The NBM
depicts a 20-40% chance of at least 1" of rain over the mountains of
southwest Idaho and southeast Oregon, and a 5-10% chance of at least
2" of rain in these same locations, through Saturday night. Locally
heavy precipitation will increase hydrological concerns on areas
rivers already elevated from snowmelt. Snow levels will fall to 6500-
7500 ft MSL by Friday night, so rain will change to snow on the
highest peaks. Temperatures will be near to slightly below normal
Friday and Saturday, and could be more below normal in areas of
heavier precipitation. Another trough will move into the Pacific
Northwest from the eastern Pacific Sunday into Monday, bringing
additional showers into the area. This system does not appear as wet
as the previous system, but will still bring rain and high elevation
snow to the area. Temperatures will average near normal.

&&

.AVIATION...Mainly VFR. Scattered showers and thunderstorms this
evening, with the highest coverage across south-central/southeast
Oregon, including KBNO. This area will also see the highest chance
of severe thunderstorms with wind gusts 35-50 kt and large hail
possible. Isolated showers and thunderstorms may linger in central
Idaho overnight. Any thunderstorms will be capable of gusty outflow
winds 25-40 kt. Surface winds: NW-NE 10-20 kt in east Oregon into
far SW Idaho, and S-SE 10-20 kt in south-central Idaho, due to a
stationary frontal boundary draped across the area. Gusts up to 20-
30 kt outside of storms. Winds aloft at 10k feet MSL: S-SE 25-40 kt.
Areas of low-level wind shear in southwest Idaho after Tue/03z.

&&

.HYDROLOGY...A Small Stream flood advisory has been issued for
Baker County through the West Central and Boise mountains along
with the Weiser Basin and Camas Prairie. Snowmelt from
unseasonably warm temperatures will keep flows high and nearby
fields and lowlands flooded. Sheet flooding from snowmelt could
impact locations in higher elevation valleys that still hold a
snowpack, including the Camas Prairie. In addition, widespread
precipitation is forecast for later in the week which could cause
further flooding across the area. Current river forecasts keep
most mainstem rivers below flood stage, but these forecasts may
change and folks should make sure to stay informed as new
forecasts are issued.

A River Flood Warning remains in effect for the Silvies River
near Burns through next weekend. A river flood watch has been
issued for the Middle Fork of the Payette River near Crouch as the
river could reach flood stage late tonight. Flows on the South
Fork of the Boise River near Pine, and the Bruneau River near Hot
Springs are showing significant rises and may experience minor
flooding later in the week.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...JDS
LONG TERM....ST
AVIATION.....ST
HYDROLOGY....JDS

In the hours before

Special weather statement, May 1, 3:28 PM PST, 13 minutes before
Special Weather Statement
National Weather Service Boise ID
428 PM PDT Mon May 1 2023

ORZ061-020015-
Harney County OR-
428 PM PDT Mon May 1 2023

...A strong thunderstorm will impact portions of east central Harney
County through 515 PM PDT...

At 427 PM PDT, Doppler radar was tracking a strong thunderstorm near
Riddle Mountain, or 44 miles southeast of Burns, moving north at 20
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Riddle Mountain around 430 PM PDT.
  Barton Lake and Malheur Cave around 450 PM PDT.
  New Princeton, Circle Bar, Malheur Refuge Headquarters and Malheur
  Lake around 510 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4301 11828 4295 11867 4332 11888 4340 11838
TIME...MOT...LOC 2327Z 167DEG 19KT 4306 11856

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SA

The radar

The Boise radar (KCBX), 172 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harney

When
May 1, 3:41 PM PST to 4:41 PM PST
Where
Harney County, 3.41 mi SE of Drewsey to 3.26 mi SE of Drewsey
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.780, -118.340

The mesonet station OD219 2.5 miles southeast of Drewsey measured a wind gust near 65 mph.

Thunderstorm Wind, Harney

When
May 1, 4:00 PM PST to 5:00 PM PST
Where
Harney County, 6.9 mi NNE of Buchanan to 7.29 mi NNE of Buchanan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.740, -118.570

A couple of trees were knocked down on Pine Creek Road.

Thunderstorm Wind, Harney

When
May 1, 4:08 PM PST to 5:08 PM PST
Where
Harney County, 0.69 mi S of Drewsey to 0.74 mi S of Drewsey
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.810, -118.380

A trained spotter near Drewsey, OR reported a blown down willow tree and small hail.

Thunderstorm Wind, Harney

When
May 1, 4:28 PM PST to 5:28 PM PST
Where
Harney County, 15.33 mi N of Drewsey to 15.86 mi N of Drewsey
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.040, -118.420

The mesonet station ATFO3 at Antelope measured a 53 knot wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2023Every state in 2023This day in weather historyWarnings in Oregon, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098472, 1098476, 1098473, 1098475.